Nevirapine's Hepatotoxicity Risks Clarified by Company
Women with a high CD4 count face the greatest risk of severe, life-threatening, and sometimes fatal liver damage during therapy with nevirapine, according to new information in the package labeling from Boehringer Ingelheim Pharmaceuticals Inc.
The company on Monday issued a "Dear Health Care Professional" letter (PDF) informing clinicians of new information on the risk of nevirapine-associated hepatotoxicity, an adverse event that was added to the black-box warning in November 2000.
According to the letter and new labeling (PDF), women with a CD4 count of more than 250 cells per cubic millimeter have a 12-fold higher risk of hepatotoxicity than other nevirapine users. The risk of severe and potentially fatal liver damage or skin reactions for all nevirapine users is greatest during the first six weeks of therapy, but intensive clinical and laboratory monitoring should be conducted for the first 18 weeks. Liver function tests should be conducted immediately if a patient has signs or symptoms of hepatitis or notices a rash. Also, discontinuation of nevirapine therapy may not stop the liver damage from progressing.
Whereas the black-box warning previously stated that patients with signs or symptoms of hepatitis "must seek medical evaluation immediately and should be advised to discontinue" nevirapine therapy, the warning now says these patients must stop taking the drug and immediately seek evaluation.
The company has produced a two-page chart (PDF) on managing nevirapine-associated rash and hepatic events.
According to the product's labeling, nevirapine is used in combination with other antiretroviral agents to treat patients infected with HIV-1.
Short-term courses of nevirapine therapy are also being studied to prevent perinatal mother-to-child transmission of HIV.